Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 242, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 12, 2011, 3:11 AM CDT for Geary County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2011, 3:11 AM CDT (08:11 UTC)
- Expired
- Oct 12, 2011, 3:30 AM CDT
- In force
- 19 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Geary County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
382
WUUS53 KTOP 120811
SVRTOP
KSC061-120830-
/O.NEW.KTOP.SV.W.0242.111012T0811Z-111012T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
311 AM CDT WED OCT 12 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 330 AM CDT
* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTH OF GRANDVIEW PLAZA...OR 7 MILES
SOUTH OF JUNCTION CITY...MOVING NORTHEAST AT 25 MPH. A SECOND
SEVERE THUNDERSTORM WAS LOCATED IN NORTHEAST JUNCTION
CITY...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRANDVIEW PLAZA...
JUNCTION CITY...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 298 AND 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3893 9684 3909 9681 3909 9675 3908 9674
3909 9672 3909 9671 3907 9670 3907 9665
3897 9655 3887 9676 3887 9680
TIME...MOT...LOC 0810Z 223DEG 23KT 3894 9678
WIND...HAIL <50MPH 1.00IN
$$
BARJENBRUCH2 follow-up statements
481
WWUS53 KTOP 120824
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
324 AM CDT WED OCT 12 2011
KSC061-120830-
/O.CON.KTOP.SV.W.0242.000000T0000Z-111012T0830Z/
GEARY-
324 AM CDT WED OCT 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR CENTRAL GEARY COUNTY...
AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER CENTRAL GEARY COUNTY...OR 7 MILES
SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL GEARY COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3899 9657 3890 9674 3897 9679 3907 9670
3907 9665
TIME...MOT...LOC 0824Z 223DEG 23KT 3900 9669
WIND...HAIL <50MPH 1.00IN
$$
BARJENBRUCH104
WWUS53 KTOP 120838
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
338 AM CDT WED OCT 12 2011
KSC061-120849-
/O.EXP.KTOP.SV.W.0242.000000T0000Z-111012T0830Z/
GEARY-
338 AM CDT WED OCT 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GEARY COUNTY HAS
EXPIRED...
AT 339 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS EXPIRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3899 9657 3890 9674 3897 9679 3907 9670
3907 9665
TIME...MOT...LOC 0824Z 223DEG 23KT 3900 9669
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 11:57 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Oct 11, 11:57 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1157 PM CDT TUE OCT 11 2011 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM FORECAST (TONIGHT AND WEDNESDAY)... 19Z WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS A MID/UPPER LEVEL TROUGH MOVING THROUGH THE WESTERN HIGH PLAINS WITH SOUTHWESTERLY FLOW OVER THE FORECAST AREA. WATER VAPOR AND VISIBLE SATELLITE IMAGERY SHOWS A BAND OF LOW CLOUDS ACROSS WEST CENTRAL KANSAS. THESE CLOUDS APPEAR TO BE ISENTROPICALLY LIFTED ALONG THE 305K PRESSURE SURFACE. AS THE MAIN SHORTWAVE APPROACHES THE AREA TONIGHT EXPECT THE ISENTROPIC LIFT ALONG THE AFOREMENTIONED 305K SURFACE TO INCREASE. AS A RESULT OF THE BETTER LIFT EXPECT RAIN SHOWERS TO BEGIN ACROSS THE WESTERN ZONES BETWEEN 00Z AND 06Z TONIGHT THEN SPREAD EASTWARD OVERNIGHT. AROUND 400 TO 500 J/KG OF ELEVATED INSTABILITY WILL ALSO BE PRESENT SO SOME DEEPER CONVECTION MAY OCCUR AND BRING A FEW RUMBLES OF THUNDER SHOULD PARCELS REALIZE SOME OF THIS POTENTIAL. SEVERE WEATHER IS NOT EXPECTED SINCE THE INSTABILITY LOOKS RATHER MEAGER...AND DEEP LAYER BULK SHEAR VECTORS INDICATE LITTLE MORE THAN 20 KNOTS OF SHEAR. SO ALTHOUGH SOME THUNDERSTORMS MAY FORM...EXPECT ONLY VERY SMALL HAIL AND POSSIBLY SOME GUSTY WINDS AS THE EXTENT OF THE THREAT FOR TO NIGHTS STORMS. EXPECT THE SYSTEM TO DEPART QUICKLY AS FAIRLY STRONG ISENTROPIC DOWNGLIDE AND LARGE SCALE SUBSIDENCE SERVE TO ABRUPTLY END PRECIPITATION ON THE BACKSIDE OF THE PRECIP BAND. SKIES WILL GRADUALLY CLEAR THROUGHOUT THE DAY ON WEDNESDAY...AND TEMPERATURES SHOULD REBOUND BACK INTO THE LOWER TO MID 70S. WENT WITH SLIGHTLY COOLER TEMPS IN THE WESTERN ZONES AS A COOL FRONT WILL ENCROACH THE AREA FROM THE NORTHWEST. EXPECT PERSISTENT NORTHWESTERLY WINDS TO PICK UP POST FRONTAL PASSAGE AND BECOME RATHER GUSTY ON WEDNESDAY WITH SUSTAINED WINDS AROUND 20 TO 25 MPH AND GUSTS OF UP TO 30 TO 35 MPH. JL WED NIGHT THROUGH NEXT TUESDAY...BREEZY NORTHWEST WINDS USHERED IN BY DEPARTING LONGWAVE TROF WILL ALSO MAKE FOR COOLER HIGHS ON THURSDAY...RIGHT AROUND THE 70F MARK. SECONDARY LOW DROPS INTO THE UPPER TROF OVER THE EAST COAST AND BRINGS IN ANOTHER CANADIAN HIGH ON FRIDAY...SO EXPECT LITTLE CHANGE IN TEMPERATURES. EASTERN SYSTEM BEGINS TO LIFT INTO SATURDAY AND SOUTHERLY FLOW RETURNS ACROSS THE PLAINS ALONG WITH A MORE ZONAL UPPER FLOW PATTERN. SHOULD GET HIGH TEMPERATURES BACK INTO THE MIDDLE 70S SATURDAY AND SUNDAY BEFORE THE NEXT FRONT COMES THROUGH MONDAY WITH A STRONGER PUSH INTO TUESDAY. TEMPERATURES MAY HOLD AROUND 70 INTO MONDAY BUT WOULD DROP INTO THE 60S TUESDAY IF THE PATTERN HOLDS. CHANCES FOR PRECIPITATION ARE LIMITED AND KEPT A SLIGHT CHANCE MONDAY INTO MONDAY NIGHT. 67 && .AVIATION... SHORTWAVE TROUGH NOW MOVING THROUGH CENTRAL KS AND IS GENERATING CONVECITON AS THE ASSOCIATED LOW LEVEL VEERING TRANSLATES THE MOISTURE AND INSTABILITY AXIS EASTWARD. HAVE CARRIED VCSH AND ADDED TEMPO MVFR VSBYS GROUPS FOR EMBEDDED THUNDER UNTIL 10Z THEN GRADUALLY VEERED SFC WINDS AND DECREASED SHOWER POTENTIAL THROUGH MID MORNING AS FRONT/SHORTWAVE TROUGH MOVES THROUGH AS CIGS RISE AGAIN. EITHER WAY...VFR CIGS EXPECTED TO STAY ABOVE 4KFT WITH GUSTY WEST WINDS USHERING DRIER AIR INTO THE TAF SITES AFT 16Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 12, 12:36 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1236 AM CDT WED OCT 12 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-130545- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1236 AM CDT WED OCT 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT. THE MAIN HAZARDS FROM THE STRONGEST STORMS WILL BE HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MORNING THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS EARLY WILL MOVE EAST OF THE AREA BY AFTERNOON. A FEW OF THE STORMS COULD BE STRONG. THE NEXT CHANCE FOR THUNDERSTORMS COMES INTO THE AREA NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Oct 11, 11:56 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT TUE OCT 11 2011
KSZ021-034-035-120545-
CLAY-DICKINSON-OTTAWA-
1156 PM CDT TUE OCT 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA...
SOUTHWESTERN CLAY AND NORTHWESTERN DICKINSON COUNTIES...
THROUGH 1245 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF SOUTHEASTERN OTTAWA...SOUTHWESTERN CLAY AND NORTHWESTERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BENNINGTON...NILES...MANCHESTER...TALMAGE AND LONGFORD.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3923 9734 3899 9718 3895 9740 3895 9768
3904 9773
TIME...MOT...LOC 0456Z 248DEG 25KT 3899 9761Special weather statement, Oct 12, 12:57 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 AM CDT WED OCT 12 2011
KSZ035-120615-
DICKINSON-
1257 AM CDT WED OCT 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKINSON COUNTY...
THROUGH 115 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF WEST CENTRAL DICKINSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE TALMAGE. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 267 AND 271 COULD ALSO BE AFFECTED.
&&
LAT...LON 3893 9738 3896 9737 3903 9737 3908 9735
3901 9719 3886 9737 3887 9738 3891 9738
3893 9739
TIME...MOT...LOC 0557Z 211DEG 22KT 3895 9735Local storm report, Oct 12, 12:58 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CDT WED OCT 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM HAIL 6 NE TALMAGE 39.09N 97.18W
10/12/2011 E0.88 INCH DICKINSON KS TRAINED SPOTTER
MOSTLY DIME SIZE HAIL WITH SOME NICKEL SIZE. NEARLY
COVERED THE GROUND.
&&
BARJENBRUCHSpecial weather statement, Oct 12, 1:59 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
159 AM CDT WED OCT 12 2011
KSZ021-120715-
CLAY-
159 AM CDT WED OCT 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY...
THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHERN CLAY COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND FREQUENT LIGHTNING. THE STRONG THUNDERSTORM WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF CLAY COUNTY.
&&
LAT...LON 3934 9719 3924 9701 3913 9715 3913 9730
3917 9732
TIME...MOT...LOC 0659Z 223DEG 17KT 3919 9719Special weather statement, Oct 12, 3:00 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT WED OCT 12 2011
KSZ036-037-120815-
GEARY-MORRIS-
300 AM CDT WED OCT 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORRIS AND SOUTH
CENTRAL GEARY COUNTIES...
THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHERN MORRIS AND SOUTHERN GEARY COUNTIES.
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND FREQUENT LIGHTNING. THE STRONG THUNDERSTORM WILL AFFECT WHITE
CITY AND RURAL AREAS OF MORRIS AND GEARY COUNTIES.
&&
LAT...LON 3873 9681 3883 9690 3887 9689 3887 9693
3899 9678 3880 9664
TIME...MOT...LOC 0759Z 226DEG 25KT 3881 9677The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 11:56 PM CDT | Special Weather Statement | TOP | Ottawa | 49 min |
| Oct 12, 12:57 AM CDT | Special Weather Statement | TOP | Dickinson | 18 min |
| Oct 12, 1:59 AM CDT | Special Weather Statement | TOP | Clay | 16 min |
| Oct 12, 3:00 AM CDT | Special Weather Statement | TOP | Geary | 15 min |
| Oct 12, 3:14 AM CDT | Special Weather Statement | TOP | Lyon | 16 min |
| Oct 12, 3:48 AM CDT | Special Weather Statement | TOP | Morris | 12 min |
| Oct 12, 5:25 PM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
| Oct 12, 5:30 PM CDT | Special Weather Statement | TOP | Osage | 30 min |
| Oct 12, 6:00 PM CDT | Special Weather Statement | TOP | Osage | 30 min |
| Oct 12, 6:26 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.